Florida, 2014

Hail and Damaging Winds in Florida, June 7, 2014

June 7, 2014 · NWS JAX · 4 events in 3 counties and zones

Lingering instability from an upper level short wave trough and instability continued severe storms overnight over portions of NE Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lingering instability from an upper level short wave trough and instability continued severe storms overnight over portions of NE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 6, 8:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 8:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 PM EDT FRI JUN 6 2014

.UPDATE...CLUSTERS OF SHOWERS AND THUNDERSTORMS CONTINUE TO AFFECT
PARTS OF NORTHEAST FL AND SOUTHEAST GA AIDED BY LINGERING INSTABILITY
FROM DIURNAL HEATING AND UPPER LEVEL DISTURBANCES. MEAN MOTION OF
THE THE SHOWERS AND STORMS WILL BE SE TO S NEAR 10-15 MPH AND
CONTINUE TO PRODUCE OCCASIONAL STRONG TO POSSIBLY SEVERE WIND GUSTS
AND PERHAPS SOME SMALL HAIL. BRIEF LOCALLY HEAVY RAINFALL WILL ALSO
OCCUR. LATEST MESOANALYSIS SHOWS SBCAPE VALUES ARE STILL IN THE
2000-3000 J/KG RANGE AND DOWNDRAFT CAPE ALSO ELEVATED AROUND 1000J.
THUS THE THREAT OF SEVERE WEATHER IS NOT OVER AND SPC CONTINUES TO
SHOW A PORTION OF THE FORECAST AREA IN A SLIGHT RISK FROM AROUND
INTERSTATE 10 NORTHWARD. ANTICIPATE GENERALLY WEAKER STORM ACTIVITY
AROUND MIDNIGHT TO 2 AM TIME FRAME. MAY UPDATE FCST TO CONTINUE TO
SHOW SCT SHOWERS AND STORMS AFTER 2 AM AS ANOTHER SHORTWAVE DROPS IN
OVER ERN AL AND GA LATE TONIGHT AND EARLY SATURDAY MORNING.

&&

.AVIATION...
PREVAILING VFR IS EXPECTED OUTSIDE OF TSRA...WHICH ALLOW
CONDITIONS TO DETERIORATE TO IFR. VCTS CONTINUES PAST MIDNIGHT
BUT HAVE KEPT TEMPO ONLY AT JAX SINCE STORMS ARE WITHIN 5 MILES
OF THE AIRPORT. STORMS WILL WIND DOWN BETWEEN 04Z AND 06Z.

&&

.MARINE...
NO HEADLINES ARE EXPECTED. WINDS AND SEAS WILL BE HIGHER NEAR
STORMS AND SPECIAL MARINE WARNINGS HAVE BEEN ISSUED THIS EVENING.
EXPECT PREVAILING SW WINDS AFTER MIDNIGHT WITH HIGH PRESSURE SOUTH
OF THE WATERS AND A FRONTAL BOUNDARY STALLED JUST TO THE NORTH.

RIP CURRENTS: LOW RISK IS EXPECTED ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  92  71  92 /  60  60  60  50
SSI  73  89  75  86 /  70  50  50  30
JAX  72  91  70  90 /  80  60  60  50
SGJ  73  88  73  87 /  50  50  50  40
GNV  71  90  70  91 /  30  50  50  50
OCF  70  91  70  91 /  10  50  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ARS/MKT/PP
Hazardous weather outlook, Jun 6, 9:34 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1034 PM EDT FRI JUN 6 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-070930-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
1034 PM EDT FRI JUN 6 2014

...SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH PORTIONS OF THE
FORECAST AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...REST OF TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH LATE
THIS EVENING AND OVERNIGHT MAINLY OVER LOCATIONS FROM INTERSTATE
10 NORTH. THERE IS A SLIGHT RISK OF SEVERE STORMS OVER NORTH
PORTIONS OF THE FORECAST AREA WITH STRONG WINDS AND HAIL POSSIBLE.
VERY HEAVY DOWNPOURS WILL ACCOMPANY THE STRONGEST STORMS. STORM
MOTION WILL BE EAST TO SOUTHEAST AROUND 15 MPH. STORM INTENSITY IS
ANTICIPATED TO WEAKEN AFTER 2 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING. A
FEW OF THESE STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND
HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUEST BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OR YOUR EMERGENCY MANAGEMENT OFFICIALS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 6, 10:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1151 PM EDT FRI JUN 6 2014

FLZ020-GAZ162-070430-
ECHOLS-HAMILTON-
1151 PM EDT FRI JUN 6 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ECHOLS AND
HAMILTON COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 1230 AM EDT...

AT 1151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF STATENVILLE...
MOVING SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS AROUND STATENVILLE AND JASPER THROUGH 1230 AM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3075 8300 3062 8266 3060 8267 3060 8270
      3056 8273 3054 8271 3053 8273 3051 8273
      3037 8282 3064 8314
TIME...MOT...LOC 0351Z 312DEG 16KT 3067 8300

SHASHY
Local storm report, Jun 6, 11:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 AM EDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     TSTM WND DMG     ARGYLE                  31.07N 82.65W
06/06/2014                   CLINCH             GA   911 CALL CENTER

            TREES BLOWN DOWN.

&&

LSTRUBLE
Special weather statement, Jun 6, 11:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1228 AM EDT SAT JUN 7 2014

FLZ023>025-032-GAZ164-070515-
BAKER-CHARLTON-CLAY-DUVAL-NASSAU-
1228 AM EDT SAT JUN 7 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLTON...
CLAY...BAKER...DUVAL AND NASSAU COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 115 AM EDT...

AT 1228 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF ST. GEORGE TO 3 MILES SOUTHWEST OF GLEN SAINT MARY...
MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND SANDERSON...GLEN SAINT MARY...MACCLENNY...ST. GEORGE...
MAXVILLE...BALDWIN...BRYCEVILLE...CISCO GARDENS...WHITEHOUSE AIR
FIELD AND OAKLEAF PLANTATION THROUGH 115 AM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3009 8181 3020 8236 3057 8223 3057 8222
      3068 8218 3059 8171
TIME...MOT...LOC 0428Z 282DEG 17KT 3057 8211 3025 8218

HESS
Local storm report, Jun 6, 11:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1232 AM EDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             LIVE OAK                30.29N 82.99W
06/07/2014  E0.25 INCH       SUWANNEE           FL   PUBLIC

            PEA SIZE HAIL AND GUSTY WINDS WERE REPORTED.

&&

ASHASHY
Local storm report, Jun 6, 11:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1242 AM EDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     8 ENE SUWANNEE SPRINGS  30.42N 82.81W
06/07/2014                   HAMILTON           FL   911 CALL CENTER

            TREE WAS REPORTED DOWN NEAR U.S. HIGHWAY 41 NEAR GENOA.

&&

ASHASHY
Local storm report, Jun 6, 11:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1252 AM EDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     4 ESE SUWANNEE RIVER ST 30.38N 83.11W
06/07/2014                   SUWANNEE           FL   911 CALL CENTER

            TREE FELL ACROSS ROAD AND CAR STRUCK TREE INJURYING THE
            DRIVER. TIME ESTIMATED FROM RADAR.

1230 AM     TSTM WND DMG     LIVE OAK                30.29N 82.99W
06/07/2014                   SUWANNEE           FL   911 CALL CENTER

            A TREE FELL ON A HOUSE IN THE LIVE OAK CITY LIMITS.

&&

ASHASHY

The radar

The Moody AFB radar (KVAX), 67 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Suwannee

When
June 7, 12:00 AM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Measured
1 in hail
Reported by
Public
Coordinates
30.290, -82.990

Thunderstorm Wind, Columbia

When
June 7, 12:00 AM EST
Where
Columbia County, 0.91 mi NW of Lake City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.190, -82.640

Trees were blown down in Lake City. The time of damage was based on radar.

Thunderstorm Wind, Columbia

When
June 7, 12:22 AM EST
Where
Columbia County, 3.07 mi ESE of Ft White
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.910, -82.670

Trees were blown down near Highway 778. The time of the event was based on radar imagery.

Thunderstorm Wind, Marion

When
June 7, 6:05 PM EST
Where
Marion County, 2.28 mi SW of West End
Measured
45 kt (52 mph) estimated gust
Property damage
$120,000
Reported by
Broadcast Media
Coordinates
29.150, -82.180

A large tree fell down and crushed six cars in the Chili's parking lot on SW 36th Avenue. The cost of damage was estimated at $20,000/car for inclusion of the event in StormData.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522479, 522480, 522481, 522482.